Alert archive / South Carolina / Freeze Warnings in 2020
Freeze Warning 1, NWS Columbia, SC
NWS Columbia, SC issued this freeze warning at Mar 7, 2020, 12:22 PM EST for 5 counties in Georgia; 17 counties in South Carolina. It took effect at Mar 8, 2020, 4:00 AM EDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 7, 2020, 12:22 PM EST (17:22 UTC)
- In effect from
- Mar 8, 2020, 4:00 AM EDT
- Expired
- Mar 8, 2020, 9:00 AM EDT
- In force
- 5 hr
- Issued by
- NWS Columbia, SC
All 22 counties
Burke County, GA, Columbia County, GA, Lincoln County, GA, McDuffie County, GA, Richmond County, GA, Aiken County, SC, Bamberg County, SC, Barnwell County, SC, Calhoun County, SC, Chesterfield County, SC, Clarendon County, SC, Edgefield County, SC, Fairfield County, SC, Kershaw County, SC, Lancaster County, SC, Lee County, SC, Lexington County, SC, McCormick County, SC, Newberry County, SC, Richland County, SC, Saluda County, SC, Sumter County, SC
The radar
The Columbia radar (KCAE), 23 km from the middle of the area, began a volume at 17:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 5.4 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1472 m above ground
- 0-6 km bulk shear
- 76 kt
- 0-1 km storm-relative helicity
- -63 m²/s²
- 0-3 km storm-relative helicity
- 198 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
711 WWUS72 KCAE 071722 NPWCAE URGENT - WEATHER MESSAGE National Weather Service Columbia SC 1222 PM EST Sat Mar 7 2020 ...Freezing Temperatures are Expected Early Sunday Morning... .Near calm wind overnight will allow for favorable radiation conditions that will support freezing temperatures for a few hours early Sunday morning. GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116- 080800- /O.UPG.KCAE.FZ.A.0001.200308T0800Z-200308T1300Z/ /O.NEW.KCAE.FZ.W.0001.200308T0800Z-200308T1300Z/ Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland- Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg- Northern Lancaster-Southern Lancaster- Including the cities of Lincolnton, Thomson, Martinez, Evans, Augusta, Hephzibah, Waynesboro, Cheraw, Pageland, Mccormick, Newberry, Winnsboro, Winnsboro Mills, Camden, Lugoff, Edgefield, Johnston, Saluda, Ridge Spring, Seven Oaks, West Columbia, Cayce, Lexington, Red Bank, Oak Grove, Columbia, Bishopville, Aiken, North Augusta, Sumter, Barnwell, Williston, Blackville, Orangeburg, Brookdale, St. Matthews, Manning, Summerton, Bamberg, Denmark, Indian Land, Lancaster, Elgin, and Lancaster Mill 1222 PM EST Sat Mar 7 2020 ...FREEZE WARNING IN EFFECT FROM 4 AM TO 9 AM EDT SUNDAY... The National Weather Service in Columbia has issued a Freeze Warning, which is in effect from 4 AM to 9 AM EDT Sunday. The Freeze Watch is no longer in effect. * TEMPERATURES...Temperatures in the upper 20s and lower 30s. * TIMING...3 AM to 9 AM early Sunday morning. * IMPACTS...Freezing temperatures could kill sensitive vegetation and damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$
2 follow-up statements
053 WWUS72 KCAE 080120 NPWCAE URGENT - WEATHER MESSAGE National Weather Service Columbia SC 820 PM EST Sat Mar 7 2020 ...Freezing Temperatures are Expected Early Sunday Morning... .Near calm wind overnight will allow for favorable radiation conditions that will support freezing temperatures for a few hours early Sunday morning. GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116- 080930- /O.CON.KCAE.FZ.W.0001.200308T0800Z-200308T1300Z/ Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland- Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg- Northern Lancaster-Southern Lancaster- Including the cities of Lincolnton, Thomson, Martinez, Evans, Augusta, Hephzibah, Waynesboro, Cheraw, Pageland, Mccormick, Newberry, Winnsboro, Winnsboro Mills, Camden, Lugoff, Edgefield, Johnston, Saluda, Ridge Spring, Seven Oaks, West Columbia, Cayce, Lexington, Red Bank, Oak Grove, Columbia, Bishopville, Aiken, North Augusta, Sumter, Barnwell, Williston, Blackville, Orangeburg, Brookdale, St. Matthews, Manning, Summerton, Bamberg, Denmark, Indian Land, Lancaster, Elgin, and Lancaster Mill 820 PM EST Sat Mar 7 2020 ...FREEZE WARNING REMAINS IN EFFECT FROM 4 AM TO 9 AM EDT SUNDAY... * TEMPERATURES...As low as 30. * TIMING...3 AM to 9 AM early Sunday morning. * IMPACTS...Freezing temperatures could kill sensitive vegetation and damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$
316 WWUS72 KCAE 080738 NPWCAE URGENT - WEATHER MESSAGE National Weather Service Columbia SC 338 AM EDT Sun Mar 8 2020 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116- 081300- /O.CON.KCAE.FZ.W.0001.200308T0800Z-200308T1300Z/ Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland- Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg- Northern Lancaster-Southern Lancaster- Including the cities of Lincolnton, Thomson, Martinez, Evans, Augusta, Hephzibah, Waynesboro, Cheraw, Pageland, Mccormick, Newberry, Winnsboro, Winnsboro Mills, Camden, Lugoff, Edgefield, Johnston, Saluda, Ridge Spring, Seven Oaks, West Columbia, Cayce, Lexington, Red Bank, Oak Grove, Columbia, Bishopville, Aiken, North Augusta, Sumter, Barnwell, Williston, Blackville, Orangeburg, Brookdale, St. Matthews, Manning, Summerton, Bamberg, Denmark, Indian Land, Lancaster, Elgin, and Lancaster Mill 338 AM EDT Sun Mar 8 2020 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING... * TEMPERATURES...As low as 30. * TIMING...3 AM to 9 AM early Sunday morning. * IMPACTS...Freezing temperatures could kill sensitive vegetation and damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ awp
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this freeze warning went out at Mar 7, 9:46 AM EST, 2 hours 36 minutes earlier.
Area forecast discussion, Mar 7, 9:46 AM EST, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
946 AM EST Sat Mar 7 2020
.SYNOPSIS...
Dry high pressure across the Mississippi Valley will build
southeast into the area over the weekend. This will result in
seasonably cool temperatures. Chances of showers will return to
the forecast early next week as the next frontal system moves
into the area. Warmer than normal temperatures expected next
week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Deep Low pressure southeast of New England moving to the
northeast. High pressure over the Mississippi Valley building
southeast and will settle over the Carolinas tonight. Air mass
quite dry and cold. Weakening cold advection through the
day...temperatures slightly cooler than yesterday with full
insolation. With pressure gradient relaxing, although some gusty
winds expected through early afternoon, then diminishing
through the afternoon.
Tonight...strong radiational cooling expected as ridge axis over
the area. Clear skies and calm wind. This supports a light
freeze across the area and freeze watch in effect late tonight.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY/...
Surface high pressure over the area Sunday moves off the East
Coast early next week which allows for warm advection and above
normal temperatures. Dry weather continues through Monday.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
An upper trough passes well to the north of The Midlands and CSRA.
The forecast models bring a chance of showers Tuesday through
Tuesday Night with the trough's passage. The cold front associated
with this upper trough stalls in or just south of the region during
mid week and then lifts slowly northward as a warm front by week's
end. Will include a chance of showers in the forecast Wednesday
through Friday.
&&
.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
High confidence in VFR conditions through the forecast period.
Pressure gradient is relaxing across the area as the high
pressure builds in from the west. Winds gusts to 20 knots
possible into early afternoon before the winds subside. Mainly
clear sky through the period.
EXTENDED AVIATION OUTLOOK...Flight restrictions possible
Tuesday and Wednesday as moisture increases ahead of a cold
front.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Freeze Watch from late tonight through Sunday morning for
GAZ040-063>065-077.
SC...Freeze Watch from late tonight through Sunday morning for
SCZ016-018-020>022-025>031-035>038-041-115-116.
&&Hazardous weather outlook, Mar 7, 4:11 AM EST, 8 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 411 AM EST Sat Mar 7 2020 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116- 080915- Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg- Northern Lancaster-Southern Lancaster- 411 AM EST Sat Mar 7 2020 ...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH SUNDAY MORNING... This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Freeze Watch. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Freeze Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 6, 9:09 PM EST | River Flood Advisory | CAE | Lexington, Richland | 23 hr |
Nearby
Freeze Warnings in South Carolina, 2020Freeze Warnings in Georgia, 2020Every freeze warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.